I'm very confused about malaria medication. Some medical websites say "Don't bother taking it, the side effects aren't worth it and no malaria tablet can 100% prevent malaria. You're better off using bug spray". Others say "Are you mad? Don't leave home without it!".
So I have been reading through the list of possible side effects of the type I have been prescribed (Lariam) and I am still yet to pop the first pill. The most interesting points to note - and lead me to ask why on earth did my doctor prescribe me these?? - are:-
- Can cause irregular heartbeat (palpitations), racing of the heart, chest pain, fainting: I have an irregular heartbeat already and have been to the doctor about it. Serious heart problems run in our family, doc!
- Can cause changes in mood or behaviour, including crying for no reason, feelings of anger, forgetfulness, agitation, confusion, panic attacks, seeing or hearing things that aren't there, feelings that you want to kill yourself: What the???
- Strange (i.e. messed up!) dreams: I have been told by my friend C that this was the main reason she stopped taking Lariam.
- Ringing in the ears, shaking of hands and feet: I'm going to look like a nutter!
All in all, I'm not sure this is the best medication for me. I haven't had that much of a smooth ride in life when it comes to my "moods" and I have been prescribed 'happy pills' previously so surely my doctor should have seen from my notes that prescribing me something which may or may not make me want to kill myself (nice!) was possibly not the way to go.
Luckily, I have to go a specialist Travel Clinic this morning for my Yellow Fever injection so I will take my Lariam tablets to them and discuss it in full. Seems to me from internet research that all malaria tablets have somewhat similar and disturbing side effects, but it's the "depressive" aspect I want to most avoid. And also the heart palpitations obviously. Really don't want to be stuck out in a village in Uganda with chest pains, hallucinating, and shaking from head to toe!